Alert archive / Texas / Red Flag Warnings in 2022
Red Flag Warning 35, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 2, 2022, 5:08 AM CDT for 22 counties in Texas; 5 counties in New Mexico. It took effect at May 2, 2022, 7:00 AM CDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2022, 5:08 AM CDT (10:08 UTC)
- In effect from
- May 2, 2022, 7:00 AM CDT
- Expired
- May 2, 2022, 9:00 PM CDT
- In force
- 14 hr
- Issued by
- NWS Midland/Odessa, TX
All 27 counties
Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 76 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1553 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
229 WWUS84 KMAF 021008 CCA RFWMAF URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Midland/Odessa TX 508 AM CDT Mon May 2 2022 ...RED FLAG WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 12% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... NMZ116>119-TXZ059-060-067-270>278-030200- /O.UPG.KMAF.FW.A.0032.220502T1600Z-220503T0300Z/ /O.NEW.KMAF.FW.W.0035.220502T1200Z-220503T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Loving-Winkler-Ward- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- 508 AM CDT Mon May 2 2022 /408 AM MDT Mon May 2 2022/ ...RED FLAG WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 12% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE... * AFFECTED AREA...Loving, Winkler, Ward, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains and Davis Mountains Foothills. * TIMING...From 7 AM CDT /6 AM MDT/ this morning to 9 PM CDT /8 PM MDT/ this evening. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ045>047-050>053-061>063-068>070-075-279>282-030200- /O.NEW.KMAF.FW.W.0035.220502T1200Z-220503T0200Z/ Gaines-Dawson-Borden-Andrews-Martin-Howard-Mitchell-Ector-Midland- Glasscock-Crane-Upton-Reagan-Pecos-Central Brewster County- Chisos Basin-Presidio Valley-Lower Brewster County- 508 AM CDT Mon May 2 2022 ...RED FLAG WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 12% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE... * AFFECTED AREA...Gaines, Dawson, Borden, Andrews, Martin, Howard, Mitchell, Ector, Midland, Glasscock, Crane, Upton, Reagan, Pecos, Central Brewster County, Chisos Basin, Presidio Valley and Lower Brewster County. * TIMING...From 7 AM this morning to 9 PM CDT this evening. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ 44
1 follow-up statement
882 WWUS84 KMAF 021917 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 217 PM CDT Mon May 2 2022 ...RED FLAG WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS... NMZ116>119-TXZ045>047-050>053-059>063-067>070-075-270>282-030200- /O.CON.KMAF.FW.W.0035.000000T0000Z-220503T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Dawson-Borden-Andrews-Martin-Howard- Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton- Reagan-Pecos-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- 217 PM CDT Mon May 2 2022 /117 PM MDT Mon May 2 2022/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE... * AFFECTED AREA...Gaines, Dawson, Borden, Andrews, Martin, Howard, Mitchell, Loving, Winkler, Ector, Midland, Glasscock, Ward, Crane, Upton, Reagan, Pecos, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills, Central Brewster County, Chisos Basin, Presidio Valley and Lower Brewster County. * TIMING...From 7 AM this morning to 9 PM CDT this evening. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...5 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 2, 4:09 AM CDT, 59 minutes earlier.
Area forecast discussion, May 2, 4:09 AM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
409 AM CDT Mon May 2 2022
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.AVIATION...
(06Z TAFS)
Issued at 1217 AM CDT Mon May 2 2022
After a busy evening the weather will be quiet tonight with VFR
conditions at all TAF sites, with the possible exception of MAF
around 12Z which could see a brief intrusion of MVFR CIGs. However
confidence is not high and have left them out at this time. Winds
become gusty out of the west after 15Z.
Hennig
&&
.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 351 AM CDT Mon May 2 2022
All rain chances have pushed east for the next 36 hours with the
passage of an upper level trough. A weak ridge will quickly move
across the area today bringing westerly winds that will help
temperatures climb above normal as well as bring a return of
critical fire weather conditions. Very belatedly, a weak cold front
pushing south from the departing trough will actually reach the
Permian Basin Tuesday morning. This will help cool temperatures down
5 to 10 degrees which is at least normal for this time of year. Some
models are showing a slight chance for light showers developing
along the front in the eastern Permian Basin as it slides south, but
it seems to moisture starved and have left PoPs dry at this time.
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 351 AM CDT Mon May 2 2022
Tuesday night, an upper trough will be passing north of the Four
Corners, putting West Texas and Southeast New Mexico under southwest
flow aloft. At the surface, a warm front will be moving north on a
35+kt LLJ, and models bring a shortwave through the flow,
maintaining isolated chances of convection over the northeast.
Overnight lows will come in well above normal.
Wednesday and Wednesday night, the upper trough will dig into the
Central Plains. Surface troughing just to the north will induce
downslope westerlies, sharpening up a dryline over the eastern zones
for a chance of convection along and east of this feature. An hour
or two of high winds will be possible in the Guadalupes/Delawares,
but not enough to warrant a watch attm. Highs will rebound back
above normal, but late Wednesday night, a cold front will drop in
behind the upper trough, cooling temperatures Thursday afternoon to
at or just above normal.
Friday, thicknesses soar as upper-level ridging begins building in
from the west. The ridge will pass through the region Saturday,
with flow aloft transitioning to southwest Sunday as the next trough
approaches. This will send temperatures soaring to well-above
normal Friday afternoon, then into the triple digits for many
locations Saturday, yielding perhaps the hottest day so far this
year. Sunday may be a degree or so cooler. High winds will be
possible in the Guadalupes/Delawares Sunday. Due to this ridging,
grids stay dry after Thursday.
&&
.FIRE WEATHER...
Issued at 351 AM CDT Mon May 2 2022
This afternoon, the LLTR will set up from the Presidio Valley to
north central Oklahoma. a 50-60+kt mid-level jet will intersect
this feature in western Oklahoma. Farther south, we've upgraded the
Fire Weather Watch to a Red Flag Warning, and expanded it to most of
West Texas. MRMS QPE for the last 24 hours show impressive totals
from yesterday's convection but, aside from Scurry County, not
enough spatial coverage to exclude the rest of the FWA. Relative
humidity is forecast to drop into the single digits this afternoon
everywhere but the extreme lower Trans Pecos. Increasing 20-ft
westerlies will quickly evaporate much of what fell yesterday. RFTI
will be 4 or better across most of the FWA, where ERC is 75th
percentile of better most areas.
Tuesday, fire wx concerns will alleviate a bit as a cold front works
its way into the area, and looks elevated attm. Wednesday still
looks like the most critical fire wx day beyond today as a LLTR sets
up from the Presidio Valley to SE CO, and a 40-50kt mid-level jet
moves through the FWA during the afternoon. Thursday/Friday look
elevated, before temperatures soar Saturday/Sunday, marking those
days as critical fire wx candidates as well.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 94 53 82 65 / 0 0 0 20
Carlsbad 91 53 88 61 / 0 0 0 0
Dryden 95 63 93 70 / 0 0 10 10
Fort Stockton 93 60 91 65 / 0 0 0 10
Guadalupe Pass 82 56 83 61 / 0 0 0 0
Hobbs 89 48 84 60 / 0 0 0 10
Marfa 85 48 89 50 / 0 0 0 0
Midland Intl Airport 93 54 85 66 / 0 0 0 20
Odessa 92 55 86 67 / 0 0 0 20
Wink 94 52 89 62 / 0 0 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 7 AM CDT /6 AM MDT/ this morning to 9 PM
CDT /8 PM MDT/ this evening for Andrews-Borden-Central
Brewster County-Chinati Mountains-Chisos Basin-Crane-Davis
Mountains-Davis Mountains Foothills-Dawson-Eastern
Culberson County-Ector-Gaines-Glasscock-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
Loving-Lower Brewster County-Marfa Plateau-Martin-Midland-
Mitchell-Pecos-Presidio Valley-Reagan-Reeves County Plains-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
NM...Red Flag Warning from 6 AM this morning to 8 PM MDT this evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
&&
SHORT TERM...10
LONG TERM....44
AVIATION...10Hazardous weather outlook, May 2, 3:50 AM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 350 AM CDT Mon May 2 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-030900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 350 AM CDT Mon May 2 2022 /250 AM MDT Mon May 2 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. A Red Flag Warning is in effect through this evening for Southeast New Mexico and most of West Texas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. High winds are possible in the Guadaupe and Delaware Mountains Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:08 PM CDT | Special Weather Statement | MAF | Borden | 37 min |
| May 1, 7:08 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 52 min |
| May 1, 7:12 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 48 min |
| May 1, 7:14 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 3 hr |
| May 1, 7:18 PM CDT | Tornado Warning | MAF | Pecos, Upton | 42 min |
| May 1, 7:31 PM CDT | Flash Flood Warning | MAF | Scurry | 2 hr |
| May 1, 7:31 PM CDT | Tornado Warning | MAF | Scurry | 44 min |
| May 1, 7:31 PM CDT | Tornado Warning | MAF | Pecos | 44 min |
| May 1, 7:42 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 20 min |
| May 1, 7:44 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 46 min |
| May 1, 7:45 PM CDT | Special Weather Statement | MAF | Ector | 45 min |
| May 1, 7:46 PM CDT | Special Weather Statement | MAF | Terrell | 44 min |
| May 1, 7:47 PM CDT | Special Weather Statement | MAF | Scurry | 43 min |
| May 1, 7:58 PM CDT | Flash Flood Warning | MAF | Crane, Pecos | 2 hr |
| May 1, 8:00 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 60 min |
| May 1, 8:09 PM CDT | Tornado Warning | MAF | Pecos | 51 min |
| May 1, 8:12 PM CDT | Special Weather Statement | MAF | Dawson | 48 min |
| May 1, 8:51 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 39 min |
| May 1, 9:50 PM CDT | Areal Flood Warning | MAF | Scurry | 3 hr |
Nearby
Red Flag Warnings in Texas, 2022Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.